If I have to answer in one word the answer is “Yes”.
However, this question is not that simple to answer in one word. Probiotics are friendly microorganisms that we use to take for maintenance of our microbiome to promote our gut health. Probiotics can change your stool colour not only to dark but also to varying colours, ie. yellow, green, and so on.
In contrast, dark stool may not be caused only by probiotics since there are several other factors that make the colour of your stool. We will explore more about that matter in this article.
What are the factors that make the colour of your stool?
Before we discuss probiotics and dark colour stool, it is noteworthy what makes your stool colour. In fact, there are several factors that influence the colour of the stool as follows.
Your regular diet
The foods you eat can have a major impact on the colour of your stool. For example, consuming foods like beets, blueberries, or leafy greens can temporarily give your stool a darker colour. On the other hand, processed foods and diets low in fibre can result in pale-coloured stools.
Medications and supplements
Certain medications and supplements like some probiotics and iron can cause changes in your stool colour. For instance, iron supplements can make your stool appear darker or greenish. Other medications, such as Pepto-Bismol or certain antibiotics, can lead to black or dark-coloured stool.
Bleeding in the digestive tract, such as from ulcers, tumours, or haemorrhoids, can cause the stool to appear dark or tarry. Although this usually indicates the presence of blood in the stool, it should be evaluated and confirmed by a healthcare professional.
Bile production and transit time
Bile, a fluid produced by the liver, plays a major role in the digestion and absorption of fats as well as the characteristic brown colour of the stool. In certain medical conditions of the digestive tract, changes in bile production or transit time through the digestive system can affect stool colour.
Infections or digestive disorders
Certain infections, such as gastrointestinal infections or inflammatory bowel disease, can cause changes in stool colour. For instance, an infection with the bacterium Clostridium difficile can lead to yellow or green stool.
Why probiotics might cause dark stool?
As we all know, probiotics are major microorganisms that maintain the balance of healthy bacteria in our gut so that harmful bacteria are left with no place to grow. If a person starts taking probiotics, they enter the gut and try to multiply those good bacteria and maintain the gut microbiota.
On this occasion particularly in the beginning of taking probiotics, your stool may become dark which indicates the passing of old stools that are left in your rectum for some days. After a day or two, your stool may return to its characteristic brown colour as well as you won’t have any difficulty in pooping. Therefore, you don’t have to concern about changes in stool colour since it is clearly not a side effect of probiotics.
Which colours can probiotics turn your stools into?
Probiotics themselves generally do not change stool colour. However, some individuals may experience minor alterations in stool colour while taking probiotics. Such changes are usually temporary and not a cause for concern. The most common colour changes are:
Some individuals may notice that their stool appears slightly green while taking probiotics. which is mainly due to changes in bile transit time or certain metabolic byproducts produced by gut bacteria.
In some people, probiotics might contribute to a slightly yellowish hue in the stool. which is due to changes in gut bacteria and their effects on the breakdown and absorption of nutrients.
Darker or lighter shades
Although less common, some individuals report darker or lighter stool colour while taking probiotics. These variations are generally mild and transient and could be attributed to changes in gut transit time, bile production, or other individual factors.
When is dark stool alarming?
Although passing dark stool after taking probiotics is generally self-limiting, there might be some underlying serious gut problem if one of the following alarming symptoms is present.
Persistent dark or black stool
If your stool consistently appears dark or black over a period of several days or longer, it could indicate the presence of blood in the digestive tract which should be evaluated by a doctor.
Abnormal consistency or accompanying symptoms
If the dark stool is sticky or greasy or accompanied by other symptoms such as abdominal pain, cramping, diarrhoea, vomiting, weight loss, or fatigue, it is important to seek medical attention promptly.
Use of certain medications
Some medications, such as nonsteroidal anti-inflammatory drugs (NSAIDs), aspirin, or anticoagulants, can increase the risk of gastrointestinal bleeding. If you are taking these medications and notice a dark stool, it’s important to consult with your healthcare provider.
Personal or family history of gastrointestinal conditions
If you have a personal or family history of gastrointestinal conditions, such as ulcers, polyps, or colorectal cancer, any changes in stool colour, should be evaluated by a healthcare professional.
What is my experience regarding Probiotic and Stool characteristics?
As a GP working in the NHS UK, I have prescribed several patients who come to me with complaints of bowel symptoms mainly constipation and diarrhoea. Surprisingly, according to their feedback in the follow-ups, their bowel symptoms improve significantly after 2-3 weeks of starting probiotics resulting in better stool consistency and colour as well as easier pooping in the mornings.